Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 17, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 16, 2021, 1:53 PM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Sep 18, 2021, 10:00 AM MDT. It was in force for 11 hr. 32 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 2021, 1:53 PM MDT (19:53 UTC)
- In effect from
- Sep 18, 2021, 10:00 AM MDT
- Expired
- Sep 18, 2021, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Billings, MT
All 21 counties
Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:04 AM MDT | NON-TSTM WND GST 47 | 7 Ssw Big Sky, MT | MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Sep 18, 10:26 AM MDT | NON-TSTM WND GST 52 | 6 Ene Livingston, MT | |
| Sep 18, 12:25 PM MDT | NON-TSTM WND GST 41 | 18 Wnw West Yellowstone, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Sep 18, 12:35 PM MDT | NON-TSTM WND GST 46 | 1 Wnw West Yellowstone, MT | AWOS STATION KWYS W YELLOWSTONE AWOS. |
| Sep 18, 1:00 PM MDT | NON-TSTM WND GST 41 | 3 Sw Amsterdam, MT | MESONET STATION MTM07 3.2 SW AMSTERDAM (MT-MESO). |
| Sep 18, 1:13 PM MDT | NON-TSTM WND GST 53 | 3 Ene Livingston, MT | |
| Sep 18, 1:16 PM MDT | NON-TSTM WND GST 43 | 3 Ssw Ennis, MT | MESONET STATION ENNM8 ENNIS RAWS. |
| Sep 18, 1:20 PM MDT | NON-TSTM WND GST 53 | 6 Ene Livingston, MT | |
| Sep 18, 1:23 PM MDT | NON-TSTM WND GST 59 | 4 Nne Mcallister, MT | 59 MPH WIND GUST AT NORRIS HILL MDT. |
| Sep 18, 1:35 PM MDT | NON-TSTM WND GST 47 | 1 Wnw West Yellowstone, MT | AWOS STATION KWYS W YELLOWSTONE AWOS. |
| Sep 18, 1:50 PM MDT | NON-TSTM WND GST 53 | 8 S Burgess Junction, WY | |
| Sep 18, 1:55 PM MDT | NON-TSTM WND GST 44 | 1 Sw Three Forks, MT | AWOS STATION K9S5 THREE FORKS APT. |
| Sep 18, 2:07 PM MDT | NON-TSTM WND GST 46 | Belgrade, MT | ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT. |
| Sep 18, 2:16 PM MDT | NON-TSTM WND GST 51 | 3 Ssw Ennis, MT | MESONET STATION ENNM8 ENNIS RAWS. |
| Sep 18, 2:18 PM MDT | NON-TSTM WND GST 52 | 2 Ssw Sheridan, WY | |
| Sep 18, 2:43 PM MDT | NON-TSTM WND GST 45 | 22 Sw Cameron, MT | MESONET STATION BTKM8 BURNT CREEK RAWS. |
| Sep 18, 3:00 PM MDT | NON-TSTM WND GST 42 | 2 N Amsterdam, MT | MESONET STATION MTM71 2.0 N AMSTERDAM (MT-MESO). |
| Sep 18, 3:00 PM MDT | NON-TSTM WND GST 51 | 3 Sw Amsterdam, MT | MESONET STATION MTM07 3.2 SW AMSTERDAM (MT-MESO). |
| Sep 18, 3:04 PM MDT | NON-TSTM WND GST 56 | 1 Nw Burgess Junction, WY | |
| Sep 18, 3:04 PM MDT | NON-TSTM WND GST 57 | 7 Ssw Big Sky, MT | MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Sep 18, 3:15 PM MDT | NON-TSTM WND GST 46 | 1 Sw Three Forks, MT | AWOS STATION K9S5 THREE FORKS APT. |
| Sep 18, 3:26 PM MDT | NON-TSTM WND GST 43 | 18 Wnw West Yellowstone, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Sep 18, 3:30 PM MDT | NON-TSTM WND GST 46 | Belgrade, MT | ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT. |
| Sep 18, 3:43 PM MDT | NON-TSTM WND GST 45 | 22 Sw Cameron, MT | MESONET STATION BTKM8 BURNT CREEK RAWS. |
| Sep 18, 3:58 PM MDT | NON-TSTM WND GST 40 | 12 E Bozeman, MT | MESONET STATION MTBZH BOZEMAN PASS (MT DOT). |
| Sep 18, 4:04 PM MDT | NON-TSTM WND GST 62 | 7 Ssw Big Sky, MT | MESONET STATION YLWM8 YELLOW MULE RAWS. |
| Sep 18, 4:10 PM MDT | NON-TSTM WND GST 63 | 3 Nnw Buffalo, WY | ASOS STATION KBYG BUFFALO AIRPORT. WEAK VIRGA SHOWER PASSED OVER SITE. |
| Sep 18, 4:15 PM MDT | NON-TSTM WND GST 49 | 1 Wnw West Yellowstone, MT | AWOS STATION KWYS W YELLOWSTONE AWOS. |
| Sep 18, 5:07 PM MDT | NON-TSTM WND GST 53 | 12 Se Emigrant, MT | |
| Sep 18, 5:12 PM MDT | NON-TSTM WND GST 51 | 17 Ne Wilsall, MT | |
| Sep 18, 5:18 PM MDT | NON-TSTM WND GST 54 | 17 S Fort Smith, MT | |
| Sep 18, 6:43 PM MDT | NON-TSTM WND GST 46 | 22 Sw Cameron, MT | MESONET STATION BTKM8 BURNT CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3709 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WWUS85 KBYZ 161953
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
153 PM MDT Thu Sep 16 2021
MTZ123>133-WYZ274-284-172000-
/O.NEW.KBYZ.FW.W.0017.210918T1600Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
153 PM MDT Thu Sep 16 2021
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT SATURDAY...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from 10 AM to 9 PM MDT Saturday.
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and wind shift with a cold front will create erratic fire
behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Dry cold front Saturday evening.
* WIND: Southwest 15 to 25 mph, with gusts 25 to 40 mph. Locally
stronger gusts in the western foothills and mountains.
* HUMIDITY: Around 10 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings6 follow-up statements
523
WWUS85 KBYZ 170923
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
323 AM MDT Fri Sep 17 2021
MTZ123>133-WYZ274-284-180930-
/O.CON.KBYZ.FW.W.0017.210918T1600Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
323 AM MDT Fri Sep 17 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
SATURDAY...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Dry cold front Saturday night.
* WIND: Southwest 15 to 30 mph with gusts up to 40 mph. Locally
stronger gusts in the mountains and western foothills.
* HUMIDITY: Around 10 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings798
WWUS85 KBYZ 171915
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
115 PM MDT Fri Sep 17 2021
MTZ123>133-WYZ274-284-181915-
/O.CON.KBYZ.FW.W.0017.210918T1600Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
115 PM MDT Fri Sep 17 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
SATURDAY...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: Southwest 15 to 30 mph with gusts up to 45 mph. Strongest
winds along the foothills.
* HUMIDITY: As low as 8 to 12 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
* COLD FRONT: Dry cold front Saturday night, but a good chance of
rain along with much cooler temperatures for Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings349
WWUS85 KBYZ 180915
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
315 AM MDT Sat Sep 18 2021
MTZ123>133-WYZ274-284-190300-
/O.CON.KBYZ.FW.W.0017.210918T1600Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
315 AM MDT Sat Sep 18 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: Southwest 15 to 30 mph with gusts up to 45 mph. Strongest
winds along the foothills.
* HUMIDITY: As low as 8 to 12 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
* COLD FRONT: Dry cold front Saturday night, but a good chance of
rain along with much cooler temperatures for Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings650
WWUS85 KBYZ 180921
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
321 AM MDT Sat Sep 18 2021
MTZ123>133-WYZ274-284-190300-
/O.CON.KBYZ.FW.W.0017.210918T1600Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
321 AM MDT Sat Sep 18 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: Southwest 15 to 30 mph with gusts up to 45 mph. Strongest
winds along the foothills.
* HUMIDITY: As low as 8 to 12 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
* COLD FRONT: Dry cold front tonight, but a good chance of rain
along with much cooler temperatures for Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings291
WWUS85 KBYZ 181950
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
150 PM MDT Sat Sep 18 2021
MTZ123>133-WYZ274-284-190300-
/O.CON.KBYZ.FW.W.0017.000000T0000Z-210919T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
150 PM MDT Sat Sep 18 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In North Central WY Fire Zones...274...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* WIND: Southwest 20 to 30 mph with gusts up to 45 mph. Strongest
winds along the foothills.
* HUMIDITY: As low as 8 to 12 percent.
* TEMPERATURES: Approaching record highs in the low to mid 90s.
* COLD FRONT: Dry cold front tonight, but a good chance of rain
along with much cooler temperatures for Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings288 WWUS85 KBYZ 190257 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 857 PM MDT Sat Sep 18 2021 MTZ123>133-WYZ274-284-190400- /O.EXP.KBYZ.FW.W.0017.000000T0000Z-210919T0300Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- Stillwater County-Beartooth Ranger District Custer National Forest- Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- Sioux Ranger District Custer National Forest-Sheridan County- Bighorn National Forest- 857 PM MDT Sat Sep 18 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... The risk of erratic fire behavior is decreasing this evening as humidities rise and winds slowly decrease. Therefore, the Red Flag Warning will be allowed to expire at 9 pm this evening. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 16, 9:39 AM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 16, 9:39 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
939 AM MDT Thu Sep 16 2021
.UPDATE...
Quick update to tweak winds and precipitation potential. Jet
dynamics and forcing along the 700mb front will keep isolated to
scattered showers in the forecast today, spreading east of the
area by this evening. Not expecting more than a few hundredths of
an inch out of this activity. Gusty northerly winds, cloud cover
and showers will make for a blustery day that will feel colder
than the forecast highs in the 60s and lower 70s. With clearing
skies tonight expect cool overnight lows with areas of frost
likely, so cover up those plants tonight. Chambers
&&
.DISCUSSION...
Today through Friday...
A cold front moved across the area yesterday and brought cooler
air into the region. This cooler air will help an upper-level
shortwave trough that will move eastward across Montana today
produce scattered showers over the area. The area that has the
greatest chance of receiving some light rain /a few 0.01 inch/ is
from around Yellowstone County east/northeastward to east central
Montana due to the alignment of forcing mechanisms aloft (jet
streak, vorticity maximum, and frontogenesis). However, the
precipitation will fall in the form of showers and so not everyone
will receive rain. Breezy north/northwesterly winds will supply
cooler air through the day and result in high temperatures
generally in the 60s over most of the area with lower 70s over
parts of southeast Montana and north central Wyoming.
Tonight into Friday, weak upper-level ridging will bring mostly
clear skies and precipitation-free weather to the Northern
Rockies. The cool air mass and mostly clear skies will produce low
temperatures generally in the 30s tonight, with the coldest
readings, lower 30s, expected in the foothills from Wheatland
County southward to Livingston and Big Timber. Given these
expected low temperatures, frost could occur in the sheltered
lower elevations tonight. Then on Friday a mid-level jet will
move over the Rockies from western Canada to Montana and produce
lee troughing, which will facilitate low-level southerly flow over
our area. This southerly flow will bring in much warmer air, with
high temperatures reaching the 70s and lower 80s on Friday. RMS
Friday night through Wednesday...
Zonal Friday will back to the southwest Friday night. Southwest
flow will continue into early Sunday. Increasing downslope flow on
Saturday will produce an unseasonably warm and dry day with highs
in the mid 80s to lower 90s and humidities around 10 percent.
BUFKIT was showing mixed level winds of 30-35kts from Billings
west, with 20-25kts east of Billings. Looks like a very warm and
breezy day, which will lead to fire weather concerns.
A cold front will push through Saturday night and early Sunday
for strong cooling. The coolest air will be in on Monday as an
upper trough swings over the area. Rain coverage will increase
Sunday, but especially Sunday night into Monday. Freezing levels
will fall to around 7 thousand feet, so with the plains receiving
a good chance of showers, the mountains will receive a good chance
of wet snow. Still some uncertainty on trough placement, as a
farther north low center would mean less precipitation, so will
continue to monitor this closely. At any rate, Monday will be
quite cool over the plains, with highs in the 50s to mid 60s. A
warming trend will start Tuesday and continue Wednesday as heights
rise with another ridge sliding in. Another system will approach
the area for Thursday, for another potential shot of cooler
weather and precipitation. TWH
&&
.AVIATION...
VFR will prevail today, though scattered showers are expected
through about 00z Friday. Breezy north/northwest winds will
develop late this morning and persist through the afternoon. Winds
will gust to 25-30 kt from near KBIL westward to KLVM-K6S0-KHWQ.
This evening, showers will dissipate and winds will decrease. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 064 039/078 054/091 054/081 047/058 043/064 041/071
3/W 10/U 00/U 11/U 46/W 32/W 11/U
LVM 065 031/080 050/086 051/076 040/054 034/063 035/071
2/W 10/B 00/N 12/W 67/W 32/W 11/B
HDN 065 036/079 049/093 051/084 046/060 040/065 038/071
3/W 10/U 00/U 11/U 36/W 42/W 11/U
MLS 063 036/076 049/092 052/080 050/063 043/063 041/069
5/W 10/U 00/U 01/U 24/W 42/W 11/U
4BQ 071 039/077 051/092 055/085 050/065 043/061 041/069
2/W 20/U 00/U 01/U 24/W 43/W 11/U
BHK 066 035/071 049/091 054/083 050/066 042/063 040/067
4/W 30/U 00/U 01/U 23/W 43/W 21/B
SHR 071 036/081 049/091 052/083 043/059 037/063 036/071
3/W 20/U 00/U 01/U 35/W 42/W 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Sep 16, 4:24 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 424 AM MDT Thu Sep 16 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-171030- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 424 AM MDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Critical Wildfire Danger. * WHERE...Southern Montana and Northern Wyoming. * WHEN...Saturday. * ADDITIONAL DETAILS...Hot temperatures, very low relative humidities, and strong westerly wind gusts are expected on Saturday. This combination is expected to result in critical fire weather conditions across the area through Saturday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
Nearby
Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.